While spinal pain often caused by over-use, degenerative conditions of the bones such as osteoporosis and rheumatoid arthritis, herniated discs, poor posture, and advancing age, other, less common factors may play important roles. One such factor is a specific prescription medication.
If you suddenly experience a new onset of spinal pain, or if your existing pain worsens, your medications may be to blame. Here are three prescription drugs that may lead to spinal pain and what you can do about it:
Anti-arrhythmia drugs such as beta-blockers used in the management of atrial fibrillation, or an abnormal rhythm of the heart, palpitations, and chest pain. While useful in reducing the risk for a cardiac event, these medications can lead to muscle, bone, and joint pain.
Beta-blockers can cause severe leg pain, which can also affect your spine health. According to AARP, “researchers have known for more than 20 years that beta-blockers can induce leg cramps, but they haven’t yet determined why.”
If you develop leg or spinal pain as a result of your anti-arrhythmia drugs, your physician may decide to prescribe a different medication that is less likely to cause discomfort.
In the meantime, consider chiropractic care for a spinal manipulation that may help reduce or even eliminate your spinal symptoms.
Other prescription medications that can cause spinal pain include cholesterol-lowing drugs, or statins.
While statin drugs help reduce total cholesterol levels and raise your high-density lipoproteins, or “good cholesterol,” they can lead to a severe muscle disorder known as rhabdomyolysis.
While mild muscle and bone pain is a common side effect of cholesterol-lowering drugs, these symptoms generally resolve within the first couple of weeks of statin therapy. If you develop severe spinal or muscle pain, see your doctor.
He or she may recommend that you stop taking your statin drugs and instead rely on lifestyle modification choices to lower your cholesterol. These include losing weight, consuming a low-fat diet, not smoking, and exercising.
Diuretics are prescribed for people with high blood pressure. Also known as water pills, diuretics increase urinary frequency, and because of this, you may lose electrolytes. Potassium loss can occur as a result of frequent urination, and when you lose too much potassium, you may experience pain in your spinal column.
Your chiropractor can perform therapeutic massage to help loosen up tight muscles, which may help relieve your pain and improve your range-of-motion. If you experience discomfort or notice that you are developing muscle cramps, you may be losing too much potassium. If this occurs, your doctor may discontinue your current diuretic medication and recommend a potassium-sparing diuretic instead.